skip to main content
1800 500 258

During chemotherapy, you may experience changes to your fingernails and toenails. Most nail changes that happen during chemotherapy are temporary and nails usually return to normal a few weeks after chemotherapy treatment is finished.

What are some of the changes that may happen to my nails?

Not all women who are being treated with chemotherapy will experience changes to their nails. If you are affected, you may notice some of the following changes:

  • breaking
  • discolouration
  • lines forming along the nail (known as ‘Beau’s lines’)
  • peeling
  • ridges forming along the nail
  • splitting nails separating from nail beds

While most of these changes are temporary, some women have noted that ridges and lines have remained on their nails for some time after completing chemotherapy.

What causes nail changes?

Changes to fingernails and toenails are a side effect of some chemotherapy drugs. The main drugs that cause nail changes are:

  • Taxanes (e.g. Taxotere, Taxol, and Abraxane)
  • Anthracyclines (e.g. Doxorubicin and Epirubicin, which are used in treatments called AC and FEC)
  • Capecitabine (Xeloda)

How can I care for my nails?

There are a number of things you can do to reduce nail damage during chemotherapy:

  • Regularly use a nail strengthener. A nail strengthener is a special type of nail polish which can strengthen the nails. It can be purchased from your local supermarket or pharmacy.
  • Use acetone-free nail polish remover.
  • Keep your nails clipped short.
  • Apply moisturising cream to your nails and cuticles regularly.
  • Keep your hands and nails clean to avoid infection.
  • Wear protective gloves while doing household chores, particularly when washing dishes.
  • If your nails are split, use a topical antiseptic cream, such as Savlon, to reduce the risk of infection.

Can I do anything during my chemotherapy sessions to help my nails?

Some women find that wearing frozen gloves helps to prevent or minimise nail changes. Frozen gloves are essentially icepacks that can be worn as gloves. They are worn before, during and after each chemotherapy session and are designed to keep your nails cold.

To use frozen gloves effectively, your hands should be placed in the frozen gloves at least half an hour before you start your chemotherapy session and then left on until half an hour after your session is complete. Some women like to replace their gloves with a freshly chilled pair half way through.

Frozen gloves don’t suit everybody and some women find them quite painful, especially the first time they are used. Taking the gloves out of the freezer a good while before putting them on, and wearing thin cotton gloves underneath them, can help to reduce pain. Alternatively, you may like to reduce the total amount of time that you wear the gloves.

Talk to your medical oncologist or oncology nurse if you are interested in using frozen gloves.

Who can I talk to for help?

Most nail changes that occur during or after chemotherapy are temporary, and should heal within a few weeks. However, if you experience more severe changes or are concerned about your nails, you may like to speak with your medical oncologist or breast care nurse.

More information

If you would like more information on nail changes during chemotherapy, you might like to join our online network to connect with others in a similar situation.